Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 8, 2008, 6:59 PM CST for Lamar County, Pickens County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2008, 6:59 PM CST (00:59 UTC)
- Expired
- Jan 8, 2008, 7:45 PM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 7:08 PM CST | HAIL 1 | Millport, AL | HAIL UP 1 INCH IN DIAMETER WAS REPORTED IN THE DOWNTOWN AREA OF MILLPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 6:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 090059
SVRBMX
ALC075-107-090145-
/O.NEW.KBMX.SV.W.0002.080109T0059Z-080109T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CST TUE JAN 8 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MILLPORT...
NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF REFORM...
* UNTIL 745 PM CST
* AT 657 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR FOREST...OR 9 MILES EAST OF
COLUMBUS...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTH OF MILLPORT BY 705 PM CST...
MCSHAN AND SHAW BY 710 PM CST...
REFORM AND 8 MILES NORTH OF OWENS BY 720 PM CST...
GORDO BY 730 PM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...SMALL HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3355 8829 3355 8828 3361 8827 3372 8795
3354 8794 3353 8793 3344 8791 3327 8790
3335 8830
TIME...MOT...LOC 0059Z 290DEG 35KT 3347 8822
$$
HA1 follow-up statement
000
WWUS54 KBMX 090115
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CST TUE JAN 8 2008
ALC075-107-090145-
/O.CON.KBMX.SV.W.0002.000000T0000Z-080109T0145Z/
PICKENS AL-LAMAR AL-
714 PM CST TUE JAN 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHERN LAMAR AND NORTHERN PICKENS COUNTIES...
AT 710 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MCSHAN...OR ABOUT 6 MILES NORTHWEST OF REFORM...MOVING
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH PICKENS AIRPORT AND REFORM BY 720 PM CST...
HAIL UP TO 1.00 INCH IN DIAMETER HAS BEEN REPORTED IN MILLPORT WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.
LAT...LON 3355 8829 3355 8828 3361 8827 3372 8795
3354 8794 3353 8793 3344 8791 3327 8790
3335 8830
TIME...MOT...LOC 0114Z 290DEG 35KT 3342 8806
$$
HAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 6:52 PM CST, 7 minutes earlier.
Area forecast discussion, Jan 8, 6:52 PM CST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 PM CST TUE JAN 8 2008 .UPDATE...FOR DISCUSSION. && .DISCUSSION... WENT AHEAD AND CANCELLED THE LAKE WIND ADVISORY AS WINDS AHEAD OF THE FRONT HAVE WEAKENED. WILL STILL SEE WINDS ASSOCIATED WITH STORMS ALONG THE FRONT...BUT WIDESPREAD WINDS WILL REMAIN BELOW CRITERIA. A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN PORTIONS OF CENTRAL ALABAMA THROUGH 1 AM. HAVE SENT UPDATED FORECAST TO REMOVE LAKE WIND AND ADD TORNADO WATCH #11. COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT. MODELS INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA. FOR TONIGHT WILL FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST. FRONT IS EXPECTED TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO INCREASING 850 MB SOUTHERLY FLOW. WILL NEED TO KEEP A CHANCE OF SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE SPREADS NORTHWARD. && .AVIATION...00Z TAF DISCUSSION. COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH 03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS EAST. CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR CONDITIONS EXPECTED ALL SECTIONS BY 05Z. AT MGM AND TOI EXPECT LOW CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z. CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR EXPECTED AGAIN AFTER 16Z. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Jan 8, 6:41 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CST TUE JAN 8 2008 ALZ011>015-017>050-100041- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 641 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND STRONGER STORM SYSTEM PUSHES THROUGH THE AREA. CONTINUED UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ON THURSDAY. 16
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:44 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 36 min |
| Jan 8, 7:12 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 33 min |
| Jan 8, 7:44 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.